There’s been a little accident at the Russian chemical demilitarization facility at Maradykovsky, an Air Force base in the Kirov Oblast (see Figure 1). It seems that, back on 23 September, four CW specialists fell ill at the CW destruction plant. The conclusive diagnosis is now in, and the four appear to have been suffering from “acute occupational intoxication”. This means something a little more serious in the CW destruction business than in most other fields of endeavour.
Figure 1 – Russian CW Storage and Destruction Facilities
(US General Accounting Office, Report to the Chairman, Committee on Armed Services: Delays in Implementing the Chemical Weapons Convention Raise Concerns About Proliferation (Washington, D.C.: GAO, March 2004), 9.)
Maradykovsky is one of Russia’s chemical weapon storage facilities, and the third Russian CW destruction facility to begin operations (because of concerns over long-distance transportation of supertoxic and occasionally unstable munitions, Russian destruction facilities have tended to be built right at the storage facilities). When destruction operations began in September 2006, Maradykovsky held about 6900 tonnes of CW agent (about 17% of the total declared Russian stockpile, consisting of VX, Soman, Sarin, and mustard-Lewisite mixtures), which Russia is destroying pursuant to its obligations under Article IV of the Chemical Weapons Convention. There are about 40,000 munitions scheduled for destruction at Maradykovsky, mostly large aircraft bombs in the hundreds of kilogram range, and mostly filled with VX, all of which have to be destroyed by 29 April 2012. The destruction facility at Maradykovsky got under way in September 2006. Although more than 3900 tonnes of VX had been neutralized at the facility by the end of 2007 (the reaction mass has now been incinerated, meeting the criteria for 'end point of destruction' specified in the CWC), Moscow has already admitted that they are going to miss the 2012 deadline.
Figure 2 – Structural formulae for different VX-analogues
The two most common nerve agents in the Soviet arsenal were the Russian formulation of VX (O-Methyl S-2-diethylaminoethyl n-propyl phosphonothiolate – also called VR, RVX, R-33 and Substance 33 – which differs in structure from the US formulation, see Figure 2), and Soman (O-pinacolyl methylphosphonofluoridate). Soman, as you might recall from my 2 September message, is one of the three G-agents developed by German scientists during the Second World War. It was code-named GD by the Allies in order to distinguish it from Tabun (GA) and Sarin (GB) (One of the amusing adages of CW history is that Soman, when it was discovered and characterized, could not be labelled GC, as this was already the code for venereal disease). Soman is roughly as orally toxic as Sarin, but has about ten times the dermal toxicity (and is about as dangerous as the carbamate pesticide Aldicarb – see Figure 3). As I mentioned in my 2 September message, it is also much more dangerous due to another significant difference: it “ages” very rapidly, making it very difficult to treat with the standard oxime reactivators. Generally, someone who receives a significant dose of Soman must be treated within minutes, or they’re done for.
Figure 3 – Comparative dermal and oral toxicity of nerve agents and pesticides in rats
(Source: Author. Note that scales are logarithmic)
Fortunately for the chaps at Maradykovsky, they seemed to have received a very low dose, in all likelihood from vapour escaping from the draining, neutralization or incineration lines. According to the medical report, the workers were found to be suffering from bilateral myosis, mild toxic hepatopathy and vegetovascular dystonia, all of which are consistent with mild organophosphorous poisoning. This suggests that the workers were exposed only to very, very small amounts of the agent (because if they had been exposed to any more, they wouldn’t be around to talk about it).
Myosis, of course, is extreme and persistent dilation of the pupils, which – along with salivation and sweating – is generally the earliest sign of mild OP intoxication. Indeed, in the early years of lab work with the G and V agents, before reliable agent detectors were developed, chemists generally hung small mirrors throughout their labs and atop their fume hoods, so they could check their pupils regularly in order to see whether they had been exposed.
Hepatopathy simply means liver damage or dysfunction. Vegetovascular dystonia is a Russian term that is meaningless in English, where we prefer the phrase “autonomic neuropathy”, a rather general term describing a whole range of indistinct symptoms mostly affecting the cardiovascular system, and including poor circulation, heart arrhythmia, ‘lowish’ blood pressure, facial pallor, palpitations, temperature-induced hypotension, symptoms of hypochondria or depression, poor dermatographic response, excessive vasoconstriction, lightheadedness, sympathetic vasomotor changes, and excessively frequent urination.
These symptoms are consistent with the US Navy’s medical journal entries on Soman poisoning. Although the medical literature, due to the exotic nature of these compounds and the fact that they have never been used extensively in war, is rather sparse, there is a small body of medical research deriving from the US chemical weapons program, where exposures to Sarin, Soman and VX have occurred from time to time. The entries on Sarin and VX are relatively straightforward; patients become symptomatic and are treated with anti-spasmodic agents (like Diazepam) and oxime reactivators (like HI-6 or 2-PAM chloride). Upon recovery, they are generally in reasonably good shape, although some cases continue to experience mild after-effects.
In one case of Soman poisoning, however, the victim took months to recover fully, and reported experiencing wild hallucinations and vivid dreams for long afterward. Medical professionals speculate that this is due to the fact that there are certain structural similarities between the OP nerve agents and various mammalian neurochemicals. It is entirely possible that individuals intoxicated with high doses of Soman or other OP compounds could experience hallucinations similar to those induced by LSD; however, the lethality of the agents would tend to ensure that any such experiences would be unlikely to be reported.
In true Russian fashion, the head of the Maradykovsky facility had previously, and strenuously, denied reports that an accidental release and poisoning had occurred at the plant. According to Interfax, the military prosecutor’s office of the Kirov Garrison has begun an inspection into the agent release.
Accidents like this are all but inevitable when dealing with thousands of tons of supertoxic chemicals sealed into steel containers that usually also contain high explosives, rocket propellant, detonators, electronics and batteries. This isn’t an easy job, and it isn’t made any easier by the fact that Russia tended to thicken its Soman to make it stickier, more persistent, and more likely to penetrate the skin. And to be fair, as far as accidental Russian releases of CBW agents are concerned, this is a pretty small incident compared to, say, the accidental release of weaponized anthrax from a BW lab in Yekaterinburg(Sverdlovsk) in April 1979, which killed about a hundred people.
The news is better this time; destruction activities at Maradykovsky do not appear to have been affected, and all four of the affected workers are reported to be back on the job.